My mother is taking some sort of narcotic for her back pain. She's been taking it for a few months now and I'm afraid she's getting addicted because she has asked her doctor a few times for higher doses, which he gives. What can I do?

Increasing a dosage of a medication doesn't necessarily mean that a person has become addicted to it. The human body has an amazing ability to adapt and sometimes, adaptation means getting used to or tolerating a certain dosage of medication. What can happen is that the pain level of someone taking an opioid, or narcotic, may be relieved at one point, but as the body becomes used to the medication, it no longer does the job and higher doses are needed.

In your mother's case, it is possible that the medication she is taking is not really the right one for her. If she is still having pain, it may be a good idea for her to speak with her doctor about other pain relieving options.

Gary M. Franklin, MD, MPH, et al. Opioid Use for Chronic Lower Back Pain. In The Clinical Journal of Pain. November/December 2009. Vol. 25. No. 9. Pp. 743 to 751.



 Post to Del.icio.us

 Email to a Friend






*Disclaimer:*The information contained herein is compiled from a variety of sources. It may not be complete or timely. It does not cover all diseases, physical conditions, ailments or treatments. The information should NOT be used in place of visit with your healthcare provider, nor should you disregard the advice of your health care provider because of any information you read in this topic.



All content provided by eORTHOPOD® is a registered trademark of Medical Multimedia Group, L.L.C.. Content is the sole property of Medical Multimedia Group, LLC and used herein by permission.

Back to top

MySpace Tracker